Doctors Warn Of Dangers Caused By Taking Too Much Tylenol
PITTSBURGH (KDKA) — Acetaminophen, known commonly by brand name Tylenol, is in more than just Tylenol. It’s in NyQuil, Robitussin, Excedrin products and many others.
And based on a nationwide phone survey of 1,000 adults, many people think it’s safe to take these drugs together, or with Tylenol.
It is not.
“The active ingredient in Tylenol is contained in many different products, and despite what the product is called, it may contain acetaminophen,” said AGH pharmacist Michael Korcynski.
Even at recommended doses, the numbers can add up and become dangerously high. You don’t want to take more than 3 grams or 3,000 milligrams in a day.
“Kinda just want to do some simple math,” Korcynski said. “It will tell you per dose, the milligram strength you’re getting, in the liquid. In the capsule, or tablet — and kind of add that up.”
And large numbers of survey respondents said taking too much would cause heart palpitations, numb fingers or brain damage — those aren’t right either.
Too much Tylenol will destroy your liver.
“You can injure the liver very easily in a very short period of time, permanently,” said AGH Primary Care Dr. Michael Farrell.
Symptoms may not come on right away.
“You’re excessively tired, have some pain in the liver in the right upper belly, you can get nauseous,” Farrell says.
But liver failure can rapidly kill you. In fact, 150 Americans die this way every year.
Be we are all different. The lucky ones who survive too much Tylenol can tolerate higher doses.
“I’ve certainly had people who took a dose that made me shudder, that ended up with no ill effects,” Farrell said.